Mathematical Programming

, Volume 154, Issue 1–2, pp 249–272

The all-or-nothing flow problem in directed graphs with symmetric demand pairs

Full Length Paper Series B
  • 239 Downloads

Abstract

We study the approximability of the All-or-Nothing multicommodity flow problem in directed graphs with symmetric demand pairs (SymANF). The input consists of a directed graph \(G = (V, E)\) and a collection of (unordered) pairs of nodes \(\mathcal {M}= \left\{ s_1t_1, s_2t_2, \ldots , s_kt_k\right\} \). A subset \(\mathcal {M}'\) of the pairs is routable if there is a feasible multicommodity flow in \(G\) such that, for each pair \(s_it_i \in \mathcal {M}'\), the amount of flow from \(s_i\) to \(t_i\) is at least one and the amount of flow from \(t_i\) to \(s_i\) is at least one. The goal is to find a maximum cardinality subset of the given pairs that can be routed. Our main result is a poly-logarithmic approximation with constant congestion for SymANF. We obtain this result by extending the well-linked decomposition framework of Chekuri et al. (2005) to the directed graph setting with symmetric demand pairs. We point out the importance of studying routing problems in this setting and the relevance of our result to future work.

Mathematics Subject Classification

68W25 

References

  1. 1.
    Adler, I.: Directed tree-width examples. J Comb. Theory Ser. B 97(5), 718–725 (2007)MATHCrossRefGoogle Scholar
  2. 2.
    Andrews, M., Chuzhoy, J., Guruswami, V., Khanna, S., Talwar, K., Zhang, L.: Inapproximability of edge-disjoint paths and low congestion routing on undirected graphs. Combinatorica 30(5), 485–520 (2010)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Andrews, M., Chuzhoy, J., Khanna, S., Zhang, L.: Hardness of the undirected edge-disjoint paths problem with congestion. In: Proceeding of IEEE FOCS, pp. 226–241 (2005)Google Scholar
  4. 4.
    Chekuri, C., Chuzhoy, J.: Large-treewidth graph decompositions and applications. In: Proceedings of ACM STOC (2013)Google Scholar
  5. 5.
    Chekuri, C., Chuzhoy, J.: Polynomial bounds for the grid-minor theorem. In: Proceedings of ACM STOC (2014)Google Scholar
  6. 6.
    Chekuri, C., Ene, A.: Poly-logarithmic approximation for maximum node disjoint paths with constant congestion. In: Proceedings of ACM-SIAM SODA (2013)Google Scholar
  7. 7.
    Chekuri, C., Kannan, S., Raja, A., Viswanath, P.: Multicommodity flows and cuts in polymatroidal networks. In: Proceedings of ITCS, pp. 399–408 (2012)Google Scholar
  8. 8.
    Chekuri, C., Khanna, S., Shepherd, F.B.: The all-or-nothing multicommodity flow problem. SIAM J. Comput. 42(4), 1467–1493 (2013)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Chekuri, C., Khanna, S., Shepherd, F.B.: Multicommodity flow, well-linked terminals, and routing problems. In: Proceedings of ACM STOC, pp. 183–192 (2005)Google Scholar
  10. 10.
    Chekuri, C., Khanna, S., Shepherd, F.B.: Well-linked terminals for node-capacitated routing problems. Manuscript (2005)Google Scholar
  11. 11.
    Chekuri, C., Khanna, S., Shepherd, F.B.: An \(O(\sqrt{n})\) approximation and integrality gap for disjoint paths and unsplittable flow. Theory Comput. 2(7), 137–146 (2006)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Chekuri, C., Mydlarz, M., Shepherd, F.B.: Multicommodity demand flow in a tree and packing integer programs. ACM Trans. Algorithms 3(3), 27 (2007)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Chuzhoy, J.: Routing in undirected graphs with constant congestion. ArXiv preprint arXiv:1107.2554 (2011). Extended abstract in STOC 2012
  14. 14.
    Chuzhoy, J., Guruswami, V., Khanna, S., Talwar, K.: Hardness of routing with congestion in directed graphs. In: Proceedings of ACM STOC, pp. 165–178 (2007)Google Scholar
  15. 15.
    Chuzhoy, J., Khanna, S.: Polynomial flow-cut gaps and hardness of directed cut problems. J. ACM 56(2), 6 (2009)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Chuzhoy, J., Li, S.: A polylogarithimic approximation algorithm for edge-disjoint paths with congestion 2. In: Proceedings of IEEE FOCS (2012)Google Scholar
  17. 17.
    Even, S., Itai, A., Shamir, A.: On the complexity of timetable and multicommodity flow problems. SIAM J. Comput. 5(4), 691–703 (1976)MATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Feige, U., Hajiaghayi, M.T., Lee, J.R.: Improved approximation algorithms for minimum weight vertex separators. SIAM J. Comput. 38, 629–657 (2008)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Fortune, S., Hopcroft, J., Wyllie, J.: The directed subgraph homeomorphism problem. Theor. Comput. Sci. 10(2), 111–121 (1980)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Primal-dual approximation algorithms for integral flow and multicut in trees. Algorithmica 18(1), 3–20 (1997)MATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Johnson, T., Robertson, N., Seymour, P.D., Thomas, R.: Directed tree-width. J. Comb. Theory Ser. B 82(1), 138–154 (2001)MATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Karp, R.M.: Reducibility among combinatorial problems. In: Complexity of Computer Computations, pp. 85–103. Plenum press, New York (1972)Google Scholar
  23. 23.
    Kawarabayashi, K., Kreutzer, S.: An excluded grid theorem for digraphs with forbidden minors. In: Proceedings of ACM-SIAM SODA (2014)Google Scholar
  24. 24.
    Kobayashi, Y., Kawarabayashi, K-I, Kreutzer, S.: An excluded half-integral grid theorem for digraphs and the directed disjoint paths problem. In: Proceedings of ACM STOC (2014)Google Scholar
  25. 25.
    Klein, P.N., Plotkin, S.A., Rao, S.: Excluded minors, network decomposition, and multicommodity flow. In: Proceedings of ACM STOC, pp. 682–690 (1993)Google Scholar
  26. 26.
    Klein, P.N., Plotkin, S.A., Rao, S., Tardos, E.: Approximation algorithms for Steiner and directed multicuts. J. Algorithms 22(2), 241–269 (1997)MATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Leighton, T., Rao, S.: Multicommodity max-flow min-cut theorems and their use in designing approximation algorithms. J. ACM 46(6), 787–832 (1999)MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Linial, N., London, E., Rabinovich, Y.: The geometry of graphs and some of its algorithmic applications. Combinatorica 15(2), 215–245 (1995)MATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Reed, B.: Introducing directed tree width. Electr. Notes Discr. Math. 3, 222–229 (1999)CrossRefGoogle Scholar
  30. 30.
    Saks, Michael E., Samorodnitsky, Alex, Zosin, Leonid: A lower bound on the integrality gap for minimum multicut in directed networks. Combinatorica 24(3), 525–530 (2004)MATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Srinivasan, A.: Improved approximations for edge-disjoint paths, unsplittable flow, and related routing problems. In: Proceedings of IEEE FOCS, pp. 416–425 (1997)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2014

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of Illinois at Urbana-ChampaignChicagoUSA
  2. 2.Center for Computational IntractabilityPrinceton UniversityPrincetonUSA
  3. 3.Department of Computer Science and DIMAPUniversity of WarwickCoventryUK

Personalised recommendations